Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 206, NWS Jackson, MS

June 17, 2015Clarke County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 17, 2015, 5:48 PM CDT for Clarke County, Mississippi. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2015, 5:48 PM CDT (22:48 UTC)
Expired
Jun 17, 2015, 6:09 PM CDT
In force
21 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clarke County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 138 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2015-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2015-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WUUS54 KJAN 172248
SVRJAN
MSC023-172330-
/O.NEW.KJAN.SV.W.0206.150617T2248Z-150617T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
548 PM CDT WED JUN 17 2015

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI...

* UNTIL 630 PM CDT

* AT 548 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF CRANDALL...OR 13 MILES SOUTHEAST OF QUITMAN...MOVING NORTHWEST
  AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CRANDALL AROUND 600 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE SHUBUTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3189 8848 3186 8862 3184 8872 3190 8880
      3207 8853 3192 8847
TIME...MOT...LOC 2248Z 141DEG 12KT 3188 8859 

HAIL...1.00IN
WIND...60MPH
 
$$

17
1 follow-up statement
341 
WWUS54 KJAN 172309
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
609 PM CDT WED JUN 17 2015

MSC023-172318-
/O.CAN.KJAN.SV.W.0206.000000T0000Z-150617T2330Z/
CLARKE MS-
609 PM CDT WED JUN 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARKE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3189 8848 3186 8862 3184 8872 3190 8880
      3207 8853 3192 8847
TIME...MOT...LOC 2306Z 141DEG 12KT 3193 8864 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:43 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 17, 3:43 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
343 PM CDT WED JUN 17 2015

.SHORT TERM...TONIGHT THROUGH SATURDAY...WATER VAPOR IMAGERY/RAP
ANALYSIS SHOWED THE CIRCULATION AROUND TROPICAL DEPRESSION BILL
SPINNING OVER THE RED RIVER THIS AFTERNOON. A BAND OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH BILL WAS NOTED ON REGIONAL RADARS
LIFTING NORTH OVER CENTRAL LOUISIANA. SOME OF THIS ACTIVITY WILL
SPREAD EAST INTO OUR NORTHERN ZONES LATE THIS AFTERNOON AND EVENING
BEFORE DISSIPATING AS HIGH PRESSURE SURFACE AND ALOFT CENTERED EAST
OF OUR CWA REMAINS STOUT AND WORKS TO INHIBIT CONVECTION. STILL...
WITH A HOT AND MOIST AIRMASS OVERHEAD ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE HARD TO RULE OUT THIS AFTERNOON AND EARLY
EVENING. A FEW RETURNS WERE NOTED ON LOCAL RADAR OVER THE NORTHEAST
AND SOUTHERN ZONES. ANOTHER WARMER THAN NORMAL AND HUMID NIGHT IS
EXPECTED TONIGHT. MORNING LOWS WILL BE BACK IN THE LOW TO MID 70S.
HIGH PRESSURE SURFACE AND ALOFT WILL CONTINUE TO NOSE WEST OVER THE
GULF COAST STATES THURSDAY AS THE REMNANTS OF BILL MOVES NORTHEAST TO
THE OZARKS. RAIN CHANCES WILL REMAIN LOW OVER OUR CWA AS TEMPERATURES
TOP OUT IN THE LOWER 90S AGAIN. RIDGING SURFACE AND ALOFT WILL WEAKEN
OVER OUR CWA THURSDAY NIGHT AND FRIDAY AS REMNANTS OF BILL TRACKS
ACROSS THE OZARKS. THE REMNANT LOW WILL CONTINUE TO WEAKEN FRIDAY
NORTH OF OUR CWA BUT THE RESULTING LOWERED HEIGHTS SHOULD ALLOW FOR
GREATER COVERAGE OF STORMS IN THE NORTH ESPECIALLY DURING PEAK
HEATING. OUR MOIST AIRMASS COMBINED WITH A LITTLE GREATER SHEAR AND
STEEPER LAPSE RATES DUE TO THE LOW SHOULD LEND TO A FEW STRONG STORMS
FRIDAY AFTERNOON AND EVENING OVER OUR NORTHWEST ZONES. AS THE LOW
CONTINUES TO WEAKEN FRIDAY NIGHT AND SHIFT NORTHEAST OF OUR REGION
HIGH PRESSURE LOOKS TO BUILD BACK OVER OUR AREA. THUS...WARMER
TEMPERATURES AND LOWER CHANCES FOR RAIN ARE EXPECTED GOING THROUGH
THE WEEKEND. /22/

.LONG TERM...SUNDAY THROUGH WEDNESDAY...RIDGING ALOFT WILL BUILD
BACK INTO THE FORECAST AREA AND REMAIN THE DOMINANT FEATURE OVER THE
ARKLAMISS THROUGH MUCH OF THE REMAINDER OF THE FORECAST PERIOD.

WHILE A STRAY DIURNAL SHOWER OR STORM CAN'T BE RULED OUT EACH
AFTERNOON...ACTIVITY CURRENTLY LOOKS SCARCE ACROSS THE REGION
SUNDAY THROUGH AT LEAST THE BEGINNING OF THE WORK WEEK. MODELS ARE
NOW HINTING AT A WEAK BOUNDARY TRYING TO BACKUP INTO THE REGION FROM
THE EAST TUESDAY INTO WEDNESDAY. IF THIS SCENARIO VERIFIES... IT
COULD INCREASE RAIN CHANCES HEADING INTO MID-WEEK.

WITH THE INCREASING PRESENCE OF THE RIDGE...IN ADDITION TO OVERALL
SOIL CONDITIONS DRYING...TEMPERATURES WILL INCREASE THROUGH MUCH OF
THE PERIOD.  LOWS EACH NIGHT WILL BE MILD AND FALL INTO THE MID 70S
EACH NIGHT.  HIGHS WILL BEGIN THE PERIOD IN THE LOW TO MID 90S.
HOWEVER...BY THE END OF THE PERIOD NEXT WEDNESDAY AFTERNOON...HIGHS
LOOK TO RANGE IN THE MID TO UPPER 90S.  THIS COUPLED WITH DEW POINTS
PROGGED TO MIX INTO THE UPPER 60S AND LOWER 70S EACH AFTERNOON...
COULD RESULT IN AFTERNOON HEAT INDEX VALUES HOVERING AT AND PERHAPS
JUST ABOVE THE CENTURY MARK IN A FEW LOCALES AS EARLY AS SATURDAY
AFTERNOON.  AS MONDAY ARRIVES AND WE PROGRESS INTO THE MID-WEEK...
SUCH HEAT INDEX READINGS LOOK TO BECOME MORE NUMEROUS. /19/

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON AND
EVENING. ISOLATED STORMS/SHOWERS HAVE DEVELOPED MAINLY ACROSS
EASTERN MISSISSIPPI BUT DO NOT SHOW ANY CURRENT CONCERNS FOR AREA
AIRPORTS. HOWEVER...KMEI/KHBG/KPIB/KGTR MAY SEE A BRIEF SHOWER/STORM
WHICH COULD CAUSE SOME TEMPORARY FLIGHT RESTRICTIONS TO MVFR
CATEGORIES. THESE WOULD BE BRIEF AND SHOULD RESUME VFR STATUS
QUICKLY. SOME PATCHY MVFR CATEGORIES WILL BE POSSIBLE AGAIN TOMORROW
MORNING FROM 09-14Z ESPECIALLY FOR KHBG. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  93  73  91 /   9  14  12  15
MERIDIAN      71  94  71  92 /   9  14  14  13
VICKSBURG     72  92  74  91 /  12  14  14  21
HATTIESBURG   72  93  73  92 /   8  17   9  20
NATCHEZ       74  92  74  89 /  10  17  13  21
GREENVILLE    73  92  74  92 /  18  17  19  47
GREENWOOD     73  93  73  90 /  12  14  16  28

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/19/28
Hazardous weather outlook, Jun 17, 2:54 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT WED JUN 17 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
182000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
254 PM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

28

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jun 17, 5:30 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT WED JUN 17 2015

MSZ058-066-172315-
JONES MS-CLARKE MS-
530 PM CDT WED JUN 17 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARKE AND NORTHEASTERN
JONES COUNTIES UNTIL 615 PM CDT...

AT 529 PM CDT...METEOROLOGISTS WERE TRACKING A BAND OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
CRANDALL TO 8 MILES SOUTH OF MILL CREEK...AND MOVING NORTHWEST AT 15
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  CRANDALL AND MILL CREEK AROUND 600 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE PINEVIEW AND
SHUBUTA.

LAT...LON 3189 8848 3185 8864 3183 8891 3181 8894
      3153 8894 3174 8908 3182 8895 3182 8893
      3184 8891 3207 8851 3197 8846
TIME...MOT...LOC 2229Z 150DEG 13KT 3188 8847 3158 8892

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:58 PM CDTRiver Flood WarningJANAdams, Wilkinson53 days
Jun 17, 5:15 PM CDTRiver Flood AdvisoryJANBolivar, Washington17 days
Jun 17, 5:15 PM CDTRiver Flood AdvisoryJANIssaquena, Washington17 days
Jun 17, 5:15 PM CDTRiver Flood AdvisoryJANClaiborne, Jefferson, Warren17 days
Jun 17, 5:30 PM CDTSpecial Weather StatementJANWayne45 min
Jun 17, 6:16 PM CDTSpecial Weather StatementJANClarke29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.